Cutaneous complications of intravesical treatments for bladder cancer: Granulomatous inflammation of the penis following BCG therapy and penile gangrene following mitomycin therapy

Faraz Kureshi, Amer N. Kalaaji, Larry Halvorson, Mark R. Pittelkow, Mark D P Davis

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

Transitional cell carcinoma of the bladder is frequently treated with intravesical injection of immunotherapeutic (eg, BCG) or chemotherapeutic (eg, mitomycin C) agents. The aim of this study was to report cutaneous complications of intravesical therapy in 2 patients with transitional cell carcinoma of the bladder. A 69-year-old man had an ulceration at the base of the penis and papules involving the glans penis 1 month after injection of intravesical BCG. Biopsy findings showed granulomatous inflammation with foci of dermal necrosis suggestive of a BCG-related granulomatous reaction. The second patient was a 73-year-old man with penile gangrene. Erythema involving his penis and perineum had developed within 24 hours after intravesical administration of mitomycin C, which spilled onto his perineum during catheter removal. The resulting penile gangrene required penectomy 3 months after the injection. Mitomycin C patch testing showed a clear allergic contact reaction. Dermatologists should be aware of these potential cutaneous complications.

Original languageEnglish (US)
Pages (from-to)328-331
Number of pages4
JournalJournal of the American Academy of Dermatology
Volume55
Issue number2
DOIs
StatePublished - Aug 2006

Fingerprint

Intravesical Administration
Gangrene
Penis
Mitomycin
Mycobacterium bovis
Urinary Bladder Neoplasms
Perineum
Transitional Cell Carcinoma
Inflammation
Skin
Urinary Bladder
Erythema
Hypersensitivity
Necrosis
Therapeutics
Catheters
Biopsy
Injections

ASJC Scopus subject areas

  • Dermatology

Cite this

Cutaneous complications of intravesical treatments for bladder cancer : Granulomatous inflammation of the penis following BCG therapy and penile gangrene following mitomycin therapy. / Kureshi, Faraz; Kalaaji, Amer N.; Halvorson, Larry; Pittelkow, Mark R.; Davis, Mark D P.

In: Journal of the American Academy of Dermatology, Vol. 55, No. 2, 08.2006, p. 328-331.

Research output: Contribution to journalArticle

@article{845e0eb4dfe242bf8d97353970b4c78a,
title = "Cutaneous complications of intravesical treatments for bladder cancer: Granulomatous inflammation of the penis following BCG therapy and penile gangrene following mitomycin therapy",
abstract = "Transitional cell carcinoma of the bladder is frequently treated with intravesical injection of immunotherapeutic (eg, BCG) or chemotherapeutic (eg, mitomycin C) agents. The aim of this study was to report cutaneous complications of intravesical therapy in 2 patients with transitional cell carcinoma of the bladder. A 69-year-old man had an ulceration at the base of the penis and papules involving the glans penis 1 month after injection of intravesical BCG. Biopsy findings showed granulomatous inflammation with foci of dermal necrosis suggestive of a BCG-related granulomatous reaction. The second patient was a 73-year-old man with penile gangrene. Erythema involving his penis and perineum had developed within 24 hours after intravesical administration of mitomycin C, which spilled onto his perineum during catheter removal. The resulting penile gangrene required penectomy 3 months after the injection. Mitomycin C patch testing showed a clear allergic contact reaction. Dermatologists should be aware of these potential cutaneous complications.",
author = "Faraz Kureshi and Kalaaji, {Amer N.} and Larry Halvorson and Pittelkow, {Mark R.} and Davis, {Mark D P}",
year = "2006",
month = "8",
doi = "10.1016/j.jaad.2005.07.041",
language = "English (US)",
volume = "55",
pages = "328--331",
journal = "Journal of the American Academy of Dermatology",
issn = "0190-9622",
publisher = "Mosby Inc.",
number = "2",

}

TY - JOUR

T1 - Cutaneous complications of intravesical treatments for bladder cancer

T2 - Granulomatous inflammation of the penis following BCG therapy and penile gangrene following mitomycin therapy

AU - Kureshi, Faraz

AU - Kalaaji, Amer N.

AU - Halvorson, Larry

AU - Pittelkow, Mark R.

AU - Davis, Mark D P

PY - 2006/8

Y1 - 2006/8

N2 - Transitional cell carcinoma of the bladder is frequently treated with intravesical injection of immunotherapeutic (eg, BCG) or chemotherapeutic (eg, mitomycin C) agents. The aim of this study was to report cutaneous complications of intravesical therapy in 2 patients with transitional cell carcinoma of the bladder. A 69-year-old man had an ulceration at the base of the penis and papules involving the glans penis 1 month after injection of intravesical BCG. Biopsy findings showed granulomatous inflammation with foci of dermal necrosis suggestive of a BCG-related granulomatous reaction. The second patient was a 73-year-old man with penile gangrene. Erythema involving his penis and perineum had developed within 24 hours after intravesical administration of mitomycin C, which spilled onto his perineum during catheter removal. The resulting penile gangrene required penectomy 3 months after the injection. Mitomycin C patch testing showed a clear allergic contact reaction. Dermatologists should be aware of these potential cutaneous complications.

AB - Transitional cell carcinoma of the bladder is frequently treated with intravesical injection of immunotherapeutic (eg, BCG) or chemotherapeutic (eg, mitomycin C) agents. The aim of this study was to report cutaneous complications of intravesical therapy in 2 patients with transitional cell carcinoma of the bladder. A 69-year-old man had an ulceration at the base of the penis and papules involving the glans penis 1 month after injection of intravesical BCG. Biopsy findings showed granulomatous inflammation with foci of dermal necrosis suggestive of a BCG-related granulomatous reaction. The second patient was a 73-year-old man with penile gangrene. Erythema involving his penis and perineum had developed within 24 hours after intravesical administration of mitomycin C, which spilled onto his perineum during catheter removal. The resulting penile gangrene required penectomy 3 months after the injection. Mitomycin C patch testing showed a clear allergic contact reaction. Dermatologists should be aware of these potential cutaneous complications.

UR - http://www.scopus.com/inward/record.url?scp=33745842939&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33745842939&partnerID=8YFLogxK

U2 - 10.1016/j.jaad.2005.07.041

DO - 10.1016/j.jaad.2005.07.041

M3 - Article

C2 - 16844523

AN - SCOPUS:33745842939

VL - 55

SP - 328

EP - 331

JO - Journal of the American Academy of Dermatology

JF - Journal of the American Academy of Dermatology

SN - 0190-9622

IS - 2

ER -